We show that symmetric block designs D=(P, B) can be embedded in a suitable commutative group G_D in such a way that the sum of the elements in each block is zero, whereas the only Steiner triple systems with this property are the point-line designs of PG(d,2) and AG(d,3). In both cases, the blocks can be characterized as the only k-subsets of P whose elements sum to zero. It follows that the group of automorphisms of any such design D is the group of automorphisms of G_ D that leave P invariant. In some special cases, the group G_D can be determined uniquely by the parameters of D. For instance, if D is a 2- (v,k,lambda ) symmetric design of prime order p not dividing k, then G_D is (essentially) isomorphic to (Z/pZ)^{{v-1}/2}, and the embedding of the design in the group can be described explicitly. Moreover, in this case, the blocks of B can be characterized also as the v intersections of P with v suitable hyperplanes of (Z/pZ)^{{v-1}/2}.

Caggegi, A., Falcone, G., & Pavone, M. (2017). On the additivity of block designs. JOURNAL OF ALGEBRAIC COMBINATORICS, 45(1), 271-294 [10.1007/s10801-016-0707-5].

On the additivity of block designs

CAGGEGI, Andrea;FALCONE, Giovanni
;
PAVONE, Marco
2017

Abstract

We show that symmetric block designs D=(P, B) can be embedded in a suitable commutative group G_D in such a way that the sum of the elements in each block is zero, whereas the only Steiner triple systems with this property are the point-line designs of PG(d,2) and AG(d,3). In both cases, the blocks can be characterized as the only k-subsets of P whose elements sum to zero. It follows that the group of automorphisms of any such design D is the group of automorphisms of G_ D that leave P invariant. In some special cases, the group G_D can be determined uniquely by the parameters of D. For instance, if D is a 2- (v,k,lambda ) symmetric design of prime order p not dividing k, then G_D is (essentially) isomorphic to (Z/pZ)^{{v-1}/2}, and the embedding of the design in the group can be described explicitly. Moreover, in this case, the blocks of B can be characterized also as the v intersections of P with v suitable hyperplanes of (Z/pZ)^{{v-1}/2}.
Settore MAT/03 - Geometria
Caggegi, A., Falcone, G., & Pavone, M. (2017). On the additivity of block designs. JOURNAL OF ALGEBRAIC COMBINATORICS, 45(1), 271-294 [10.1007/s10801-016-0707-5].
File in questo prodotto:
File Dimensione Formato  
Caggegi2017_Article_OnTheAdditivityOfBlockDesigns.pdf

Solo gestori archvio

Descrizione: Articolo completo
Tipologia: Versione Editoriale
Dimensione 582.25 kB
Formato Adobe PDF
582.25 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
201791_Falcone_On the additivity of block designs (1).pdf

accesso aperto

Tipologia: Post-print
Dimensione 250.09 kB
Formato Adobe PDF
250.09 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/10447/201793
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 6
  • ???jsp.display-item.citation.isi??? 7
social impact